Tennessee, 2003

Damaging Wind in Tennessee, August 2, 2003

August 2, 2003 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 2, 9:30 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 9:30 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT SAT AUG 2 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INTO THE CWA AHEAD OF AN
APPROACHING SHORTWAVE. THUNDERSTORMS HAVE BEEN DYING OFF THIS
MORNING...EXPECT THIS TREND TO CONTINUE WITH SOME REDEVELOPMENT THIS
AFTERNOON. TEMPERATURES HAVE BEEN SLOW TO RISE DUE TO THE BLOW-OFF
FROM THE THUNDERSTORMS. WILL LOWER FORECASTED HIGH TEMPERATURES IN
ALL ZONES. REST OF FORECAST IS ON TRACK.

.MEG...NONE.

KRS
Hazardous weather outlook, Aug 2, 2:35 AM CST, 10 hours 30 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID-SOUTH TODAY AND
TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT
FOR THE ENTIRE MIDSOUTH. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS ON SUNDAY AS THIS
UPPER LEVEL DISTURBANCE EXITS THE REGION . AGAIN THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 2, 8:11 AM CST, 4 hours 54 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
TNZ001>004-019>021-048>055-088>092-021511-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0911 AM CDT SAT AUG 02 2003

SEVERE THUNDERSTORM WATCH #831 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY...         CRAIGHEAD...    CRITTENDEN...   CROSS...
GREENE...       LAWRENCE...     LEE...          MISSISSIPPI...
PHILLIPS...     POINSETT...     RANDOLPH...     ST. FRANCIS...

IN MISSISSIPPI...
ALCORN...       BENTON...       COAHOMA...      DE SOTO...
ITAWAMBA...     LAFAYETTE...    LEE...          MARSHALL...
PANOLA...       PONTOTOC...     PRENTISS...     QUITMAN...
TATE...         TIPPAH...       TISHOMINGO...   TUNICA...
UNION...

IN MISSOURI...
DUNKLIN...      PEMISCOT...

IN TENNESSEE...
CARROLL...      CHESTER...      CROCKETT...     DECATUR...
DYER...         FAYETTE...      GIBSON...       HARDEMAN...
HARDIN...       HAYWOOD...      HENDERSON...    HENRY...
LAKE...         LAUDERDALE...   MCNAIRY...      MADISON...
OBION...        SHELBY...       TIPTON...       WEAKLEY...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McNairy

When
August 2, 1:05 PM CST to 1:10 PM CST
Where
McNairy County, Ramer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
35.067, -88.633

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377074.